Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 22, NWS Dodge City, KS

April 20, 2005Clark County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 20, 2005, 5:12 PM CDT for Clark County, Comanche County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 5:12 PM CDT (22:12 UTC)
Expired
Apr 20, 2005, 5:45 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Clark County, KS, Comanche County, KS

The radar

The Dodge City radar (KDDC), 73 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 3:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2894 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 202212
SVRDDC
KSC025-033-202245-
/O.NEW.KDDC.SV.W.0022.050420T2212Z-050420T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
512 PM CDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS.
  EASTERN CLARK COUNTY IN SOUTHWEST KANSAS.

* UNTIL 545 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL. 
  THIS STORM WAS LOCATED NEAR SITKA...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF WESTERN COMANCHE COUNTY...
  RURAL AREAS OF EASTERN CLARK COUNTY...
  SITKA...
  PROTECTION...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3702 9990 3702 9957 3733 9934 3735 9973

$$

RITTERLING
2 follow-up statements
000 
WWUS53 KDDC 202228
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
528 PM CDT WED APR 20 2005

KSC025-033-202245-
/O.CON.KDDC.SV.W.0022.000000T0000Z-050420T2245Z/
CLARK KS-COMANCHE KS-
528 PM CDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN CLARK AND
WESTERN COMANCHE COUNTIES UNTIL 545 PM CDT...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL.  THIS STORM WAS LOCATED NEAR SITKA...AND MOVING NORTH AT
20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF WESTERN COMANCHE COUNTY...
  RURAL AREAS OF EASTERN CLARK COUNTY...
  SITKA...
  PROTECTION...

IN ADDITION TO LARGE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3702 9990 3702 9957 3733 9934 3735 9973

$$

GRZYWACZ
000 
WWUS53 KDDC 202240
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT WED APR 20 2005

KSC025-033-202250-
/O.CAN.KDDC.SV.W.0022.000000T0000Z-050420T2245Z/
CLARK KS-COMANCHE KS-
540 PM CDT WED APR 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COMANCHE AND
EASTERN CLARK COUNTIES IS CANCELLED...

AT 538 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

AT 522 PM CDT THE PUBLIC REPORTED PENNY SIZE HAIL 3 MILES SOUTH OF 
ASHLAND.

LAT...LON 3702 9990 3702 9957 3733 9934 3735 9973

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:57 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 20, 1:57 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
157 PM CDT WED APR 20 2005

.DISCUSSION...

DAYS 1-2...
MODELS ACTUALLY COMING INTO PRETTY GOOD AGREEMENT FOR THE SHORT
TERM. MAIN PROBLEM WILL BE TEMPERATURES THROUGH PERIOD AS WELL AS
PRECIP CHANCES TONIGHT.  CURRENTLY SURFACE BOUNDARY IS LOCATED FROM
THE OK PANHANDLE NORTH TOWARD RUSSELL AND THEN NORTHEAST INTO
SOUTHERN IA. NO UPPER LEVEL SUPPORT SEEN MOVING INTO AREA AND AS
ENERGY ROTATES OUT OF SOUTHERN UT AND CO THIS BOUNDARY WILL BE
SHIFTING TO THE NORTH OF CWA. AS THIS BOUNDARY DOES SO...THE
INTERSECTION OF THE DRYLINE WITH IT COULD BE AN AREA OF CONVECTIVE
INITIATION LATE THIS AFTERNOON INTO THE EVENING.  FORECAST SOUNDINGS
SHOW QUITE A BIT OF INSTABILITY EAST OF THE DRYLINE AS WELL AS GOOD
SHEAR...SO IF STORMS DO DEVELOP THEY COULD BECOME SEVERE QUICKLY.
THE WESTERN END OF THE BOUNDARY WILL BECOME A COLD FRONT OVERNIGHT
AND COULD HELP TO PRODUCE SOME ELEVATED SHOWERS AND
THUNDERSTORMS...MAINLY EAST OF US83. BEST CHANCE THOUGH WILL REMAIN
IN FAR EASTERN CWA WHERE MOISTURE WILL BE MUCH MORE PLENTIFUL.

COOLER AND MUCH MORE STABLE AIR MOVES INTO THE AREA BEHIND THE COLD
FRONT FOR THU. TEMPERATURES WILL LIKELY BE ABOUT 5 TO 10 DEGREES
COOLER THAN TODAY BUT STILL ABOVE AVERAGE THANKS TO SOME
DOWNSLOPING. ANOTHER SURGE OF COLDER AIR WILL MOVE INTO AREA THU
NIGHT AS CUTOFF LOW MOVES THROUGH SOUTHERN NE AND UPPER FLOW TURNS
NNW. HIGHS FRI BEHIND THIS PUSH OF COLD AIR WILL LIKELY HAVE A TOUGH
TIME GETTING WARMER THAN THE LOWER 60S ANYWHERE.  IT WILL ALSO BE
WINDY WITH NORTHERLY WINDS OF 20-30 MPH COMMON.

DAYS 3-7...
MODELS CONTINUE TO SHOW SPLIT FLOW OVER THE WESTERN CONUS THROUGH
THE PERIOD.  THERE IS STILL A LOT OF ENSEMBLE SPREAD, AND CONFIDENCE
IN ANY ONE SPECIFIC SOLUTION IS NOT VERY HIGH.  THE GFS AND ECMWF
ARE IN DECENT AGREEMENT EARLY IN THE PERIOD WITH SFC HIGH PRESSURE
EXTENDING ACROSS THE PLAINS.  WITH NOT TOO MANY CLOUDS AND FAIRLY
LIGHT WINDS UNDERNEATH THE HIGH, TEMPS COULD GET PRETTY CHILLY BY
EARLY SATURDAY MORNING, SO TWEAKED DOWN LOWS A COUPLE OF DEGREES.
THE FAIRLY QUIET WEATHER WILL CONTINUE INTO SUNDAY AS UPPER RIDGING
MOVES OUT INTO THE PLAINS AHEAD OF THE NEXT SYSTEM.  BY MONDAY, THE
GFS, CANADIAN, AND ECMWF ALL BRING OUT A SOUTHERN BRANCH SHORTWAVE
INTO THE PLAINS, ALTHOUGH THERE ARE SOME DIFFERENCES ON THE EXACT
TRACK.  WITH PRETTY GOOD CONSISTENCY EVEN FROM THE ENSEMBLES ON
BRINGING A SYSTEM OUT, WILL CONTINUE TO KEEP POPS FOR THE MONDAY
TIME FRAME, EVEN BUMPING THEM UP JUST A BIT.  THE MAIN QUESTION IS
WILL THERE BE ENOUGH MOISTURE FOR THE SHORTWAVE TO WORK WITH, SINCE
HIGH PRESSURE WILL BE CLEAR DOWN TO THE GULF SATURDAY.  STILL, THINK
THERE SHOULD STILL BE ENOUGH RETURN FLOW TO WARRANT 20-35 POPS.

AFTER THE SOUTHERN BRANCH SHORTWAVE GOES BY, ANOTHER SHORTWAVE
TROUGH STARTS TO DIG INTO THE PLAINS FROM THE NORTHERN BRANCH BY
TUESDAY.  THE GFS HAS THIS AS A FAIRLY VIGOROUS WAVE, AND BRINGS
SOME PRETTY COOL 850MB TEMPS DOWN WITH IT.  DEPENDING ON THE
STRENGTH OF THE COLD AIR, HIGHS MAY BE EVEN COOLER THAN THE LOW TO
MID 60S WE HAVE GOING.  HOWEVER, THE 00Z ECMWF IS MUCH LESS
AGGRESSIVE ON DIGGING THIS SHORTWAVE DOWN.  THEN AGAIN, THE NEW 12Z
ECMWF RUN THAT IS TRICKLING IN DIGS THE WAVE EVEN DEEPER THAN THE
GFS.  GIVEN THE POOR RUN TO RUN CONSISTENCY AND GENERAL UNCERTAINTY
WITH THE SYSTEM, WILL KEEP TEMPS AS THEY ARE FOR NOW.

DAYS 8-10...

THE OUTLOOK FOR THURSDAY APRIL 28TH THROUGH SATURDAY APRIL 30TH
CALLS FOR BELOW NORMAL TEMPERATURES AND NEAR NORMAL PRECIPITATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  77  43  62 /  20   0   0   0
GCK  47  77  41  61 /  20   0   0   0
EHA  47  75  40  62 /   0   0   0   0
LBL  48  77  39  65 /   0   0   0   0
HYS  57  73  42  58 /  40   0  20  20
P28  61  79  47  64 /  30   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

28/26
Hazardous weather outlook, Apr 20, 5:00 AM CDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT WED APR 20 2005

KSZ030-031-043>046-061>066-074>081-084>090-211000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP AND MOVE INTO WEST
CENTRAL AND SOUTHWEST KANSAS THIS EVENING.  THE STORMS WILL BE
DEVELOPING EAST AND SOUTHEAST ALONG A COLD FRONT THAT IS EXPECTED TO
MOVE THROUGH THE AREA TONIGHT.  THE BEST CHANCE FOR THUNDERSTORMS AND
SEVERE WEATHER WILL BE FARTHER NORTH OVER NORTHERN KANSAS BUT A FEW
STORMS IN THE AREA FROM WAKEENEY AND HAYS TO LARNED AND ST JOHN COULD
PRODUCE SOME LARGE HAIL AND GUST WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GERARD

GERARD

In the hours before

Special weather statement, Apr 20, 3:52 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
352 PM CDT WED APR 20 2005

KSZ064>066-078>081-087>090-210400-
BARBER-CLARK-COMANCHE-EDWARDS-FORD-HODGEMAN-KIOWA-MEADE-PAWNEE-PRATT-
STAFFORD-
352 PM CDT WED APR 20 2005

...SEVERE THUNDERSTORM WATCH #169 IN EFFECT UNTIL 11 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 169 FOR A PORTION OF SOUTHWEST KANSAS. THE FOLLOWING COUNTIES
ARE INCLUDED IN THE WATCH.

BARBER...CLARK...COMANCHE...EDWARDS...FORD...HODGEMAN...KIOWA...
MEADE...PAWNEE...PRATT AND STAFFORD.

HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

28

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 6:16 PM CDTTornado WarningDDCClark29 min
Apr 20, 6:21 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa24 min
Apr 20, 6:50 PM CDTTornado WarningDDCClark, Meade40 min
Apr 20, 6:53 PM CDTSevere Thunderstorm WarningDDCClark52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.